We know what you’re thinking; it’s not even Fall and we’re already talking about colds and coughs. The fact of the matter is, germs are spread year round and knowing how to quickly squash your sniffles is important info. Be prepared for this cold season and don’t be like fever dog.
Rollover the picture for a fun fact
Tips for Saving Money at the Pharmacy
- Vitamin C tablets and zinc lozenges have not been shown to be effective at preventing or treating a cold and are expensive.
- The best treatment for the common cold is rest and drinking plenty of fluid (water, stay away from sugary fruit drinks)
- Look for store brand drugs. They are just as effective as the brand name drugs and are usually much cheaper. Look for them right next to the brand name item. To double check, compare the back of both packages and make sure they have the same “Active Ingredient(s)”.
- When using liquid medications, use a measuring spoon that is specifically designed to measure medicines. A spoon from the kitchen is not accurate because they vary in size. Measuring spoons can be found in the aisle or behind the pharmacy counter.
- Using a daytime medication will not keep you up at night but using a nighttime medication can make you drowsy during the day. Medications that contain active ingredients of either diphenhydramine, ordoxylamine). Use caution when driving if you take a medicine that can cause drowsiness.
Not all cough/cold medicines can be given to children. Read the boxes carefully to determine at what age products can be given to children
- Products cannot be given to children under 2 years old exceptacetaminophen (Tylenol) or ibuprofen (Motrin or Advil) for fevers. Ask your pharmacist how much medicine your child needs based on his/her age and/or weight.
- Vicks vapor rub can also be used with children to help clear up congestion.
If you have high blood pressure
Some products should be avoided if you have high blood pressure. Alka-seltzer products contain sodium, which can raise blood pressure. Nasal decongestants like Sudafed (pseudoephedrine) or Sudafed PE (phenylephrine) can also raise blood pressure.
How to choose the right medicine
Stay away from combination products, also called multi-symptom products. While many patients like them as they believe it is easier to take one medicine to treat many symptoms, you may actually be taking medicine that you do not need. Taking medicine that you do not need may cause more side effects. Look at the active ingredients and make sure you do not take two products with the same active ingredient (for example acetaminophen).
- Identify which symptoms you have and look at the bottle/box for ingredients you need.
- Expectorants such as guaifenesin clear the mucus in your lungs.
- Cough suppressants such as dextromethorphan ease dry coughs, which may also help you sleep.
- Nasal Congestion:
- Phenylephrine and pseudoephedrine (found behind the pharmacy counter) can help clear up stuffy noses and relieve congestion
- Saline nasal spray may help relieve mild nasal congestion and contains no medication
- Sore throat
- Lozenges with methol, benzocaine, or phenol can help numb the throat the ease the pain
- Numbing sprays (usually contain benzocaine)-do not have multiple people use the same bottle because it can transfer germs from one person to another.
- Antihistamines can help stop itchy, watery eyes, dry up a runny nose, and stop sneezing.
- Analgesic (pain reliever) and antipyretic (fever reducer)
- Acetaminophen (Tylenol), ibuprofen (Advil, Motrin), naproxen (Aleve)
**If you feel confused, ask a pharmacist for help
Amy Willets & Kimberly Kaycee, PharmD Students